Montana, 2016Hail and Damaging Winds in Montana, June 10 to 11, 2016
June 10 to 11, 2016 · NWS TFX · 12 events in 3 counties and zones
Moist southwesterly flow aloft moving out ahead of an upper trough over the Pacific Northwest, combined with low level easterly winds, to initiate thunderstorm activity during the late afternoon of June 10 through the early morning hours of June 11. Large hail was reported from several storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southwesterly flow aloft moving out ahead of an upper trough over the Pacific Northwest, combined with low level easterly winds, to initiate thunderstorm activity during the late afternoon of June 10 through the early morning hours of June 11. Large hail was reported from several storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 10, 1:22 PM MST, 46 minutes earlier.
Area forecast discussion, Jun 10, 1:22 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
222 PM MDT FRI JUN 10 2016
.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.
Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong. That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn. With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail. The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas
SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area. Coulston
&&
.AVIATION...
UPDATED 1810Z.
A Pacific cold front and upper level disturbance will move through
the region late this afternoon/overnight. Expect widespread
shower/thunderstorms to develop mainly north of I90. Some storms
will produce strong winds/large hail. The storms griddle exit the
Havre region by 10z Saturday. Expect VFR conditions across the
region generally after 12z Sat. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 67 44 71 / 30 30 20 10
CTB 51 65 40 66 / 70 20 10 0
HLN 58 67 47 72 / 30 40 30 10
BZN 53 69 44 71 / 20 40 30 20
WEY 48 61 39 61 / 10 40 30 20
DLN 53 66 43 69 / 20 50 30 10
HVR 55 72 47 72 / 60 40 20 0
LWT 54 67 46 70 / 30 40 40 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 11:06 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 S HAVRE 48.43N 109.68W
06/09/2016 E1.50 INCH HILL MT PUBLIC
ESTIMATED QUARTER TO ABOUT PING PONG SIZE HAIL...NEAR
BEAVER CREEK PARK.
&&
CORRECTED EVENT...REMARKS
BRUSDASpecial weather statement, Jun 10, 2:03 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT FRI JUN 10 2016
MTZ012-013-050-102145-
CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
303 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU...
NORTHEASTERN CASCADE AND NORTHERN JUDITH BASIN COUNTIES UNTIL 345 PM
MDT...
AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELT...OR 12 MILES SOUTHEAST OF GREAT FALLS...MOVING EAST AT 55 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BELT...HIGHWOOD...TRACY...SAND COULEE...SHONKIN...STOCKETT...
CENTERVILLE AND ARMINGTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4731 11121 4744 11129 4778 11040 4747 11019
TIME...MOT...LOC 2103Z 248DEG 47KT 4741 11106
MARTIN
Hail, Cascade
- When
- June 10, 2:08 PM MST
- Where
- Cascade County, Stockett
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.350, -111.170
A thunderstorm dropped 1 inch diameter hail at Stockett. Also, 2 inch diameter hail was reported at Highwood 8S.
Hail, Chouteau
- When
- June 10, 2:35 PM MST
- Where
- Chouteau County, 10 mi SE of Highwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.478, -110.648
A thunderstorm dropped 1.75 inch diameter hail at Highwood 10SE.
Hail, Chouteau
- When
- June 10, 3:05 PM MST
- Where
- Chouteau County, Geraldine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.630, -110.250
A thunderstorm dropped 1 inch diameter hail at Geraldine.
Hail, Cascade
- When
- June 10, 3:40 PM MST
- Where
- Cascade County, Monarch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.100, -110.850
A thunderstorm dropped 1 inch diameter hail at Monarch.
Hail, Chouteau
- When
- June 10, 3:45 PM MST
- Where
- Chouteau County, 1 mi SW of Square Butte
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -110.215
A thunderstorm dropped 2 inch diameter hail at Square Butte 1SW.
Hail, Fergus
- When
- June 10, 4:17 PM MST
- Where
- Fergus County, 12 mi W of Winifred
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.550, -109.627
A thunderstorm dropped 1.75 inch diameter hail at Winifred 12W.
Hail, Fergus
- When
- June 10, 4:37 PM MST
- Where
- Fergus County, 2 mi W of Suffolk
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.470, -109.373
A thunderstorm dropped 2 inch diameter hail at Suffolk 2W. Also, 1.25 inch diameter hail fell at Coffee Creek 6N.
Hail, Fergus
- When
- June 10, 6:10 PM MST
- Where
- Fergus County, 10 mi NE of Roy
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.432, -108.779
A thunderstorm dropped 1.75 inch hail at Roy 10NE.
Hail, Fergus
- When
- June 10, 6:36 PM MST
- Where
- Fergus County, 5 mi WNW of Hilger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -109.448
A thunderstorm dropped 1 inch diameter hail at Hilger 5WNW. Additionally, 1 inch diameter tree branches were broken off.
Thunderstorm Wind, Fergus
- When
- June 10, 7:08 PM MST
- Where
- Fergus County, 1 mi E of Roy
- Measured
- 101 kt (116 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.330, -108.909
A thunderstorm produced a wind gust to 116 mph at Roy 1E. Wind sensor was rendered inoperative after the gust.
Thunderstorm Wind, Fergus
- When
- June 10, 11:56 PM MST
- Where
- Fergus County, 2 mi E of Fergus
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.330, -109.027
A thunderstorm produced a wind gust to 64 mph at Roy 2E. Several large trees were reported down along with several power poles. Sheet metal was also reported to have been blown across the road.
Hail, Cascade
- When
- June 11, 3:55 AM MST
- Where
- Cascade County, Great Falls
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.520, -111.300
A thunderstorm dropped 1.5 inch diameter hail in Great Falls. The storm produced reports of hail ranging from 1 inch to 1.75 inches in diameter. The hail caused damage to numerous vehicles, especially on the east side of the city. Damage to structures was also reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630352, 630353, 631071, 631072, 630354, 630355, 630357, 630358, 630359, 635817, 631073, 630361.